Self-Excited Vibrations for Damped and Delayed 1-Dimensional Wave Equations

  • Nemanja KosovalićEmail author
  • Brian Pigott


It is shown that time delay induces self-excited vibrations in one dimensional damped wave equations, via Hopf bifurcation. In order to obtain classical solutions and \(C^{\infty }\) smoothness with respect to the amplitude parameter, we avoid the use of any abstract Hopf bifurcation theorem, and instead work directly in Sobolev spaces on the 2-torus. As a result, a “derivative loss” problem arises, which is overcome using the regularizing effects of the time delay and damping. Only the classical implicit function theorem is used. The direction of bifurcation is also obtained.


Wave equation Hopf bifurcation Time delay Periodic solution 

Mathematics Subject Classification

35L05 37K50 



We would like to thank Chris Lin for many helpful discussions during the preliminary stages of this work, as well as the anonymous reviewer for suggestions which have significantly improved this work.


  1. 1.
    Bambusi, D.: Lyapunov center theorem for some nonlinear pde’s: a simple proof. Ann. Sc. Norm. Sup. Pisa 29(4), 823–837 (2000)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Berti, M., Biasco, L., Procesi, M.: KAM for reversible derivative wave equations. Arch. Ration. Mech. Anal. 212(3), 905–955 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bourgain, J.: Periodic solutions of nonlinear wave equations with general nonlinearities. In: Harmonic Analysis and Partial Differential Equations, Chicago Lectures in Mathematics, Univ. Chicago Press, Chicago, pp. 69–97 (1999)Google Scholar
  4. 4.
    Campbell, S.A., Belair, J., Ohira, T., Milton, J.: Complex dynamics and multistability in a damped harmonic oscillator with delayed negative feedback. Chaos Interdiscip. J. Nonlinear Sci. 5(4), 640–645 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Campbell, S.A., Bélair, J., Ohira, T., Milton, J.: Limit cycles, tori, and complex dynamics in a second-order differential equation with delayed negative feedback. J. Dyn. Differ. Equ. 7(1), 213–236 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Craig, W., Wayne, E.C.: Newton’s method and periodic solutions of nonlinear wave equations. Commun. Pure Appl. Math. 46(11), 1409–1498 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ćwiszewski, A., Kokocki, P.: Periodic solutions of nonlinear hyperbolic evolution systems. J. Evolut. Equ. 10(3), 677–710 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Jenkins, A.: Self-oscillation. Phys. Rep. 525(2), 167–222 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kielhöfer, H.: Bifurcation of periodic solutions for a semilinear wave equation. J. Math. Anal. Appl. 68, 408–420 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kielhöfer, H.: Bifurcation Theory: An Introduction with Applications to PDEs, vol. 156. Springer, Berlin (2006)zbMATHGoogle Scholar
  11. 11.
    Kielhöfer, H., Kötzner, P.: Stable periods of a semilinear wave equation and bifurcation of periodic solutions. Z. Angew. Math. Phys. (ZAMP) 38(2), 204–212 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kokocki, P.: Effect of resonance on the existence of periodic solutions for strongly damped wave equation. Nonlinear Anal. 125, 167–200 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Magal, P., Ruan, S.: Center manifolds for semilinear equations with non-dense domain and applications to Hopf bifurcation in age structured models. Mem. Amer. Math. Soc. 202(951) (2009)Google Scholar
  14. 14.
    Messaoudi, S.A., Fareh, A., Doudi, N.: Well posedness and exponential stability in a wave equation with a strong damping and a strong delay. Journal of Mathematical Physics 57(11), 111501 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Nicaise, S., Pignotti, C.: Stability and instability results of the wave equation with a delay term in the boundary or internal feedbacks. SIAM Journal on Control and Optimization 45(5), 1561–1585 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Nirenberg, L.: Variational and topological methods in nonlinear problems. Bull. Amer. Math. Soc. (N.S.) 4(3), 267–302, 05 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Rabinowitz, P.H.: Periodic solutions of nonlinear hyperbolic differential equations. Comm. on Pure and Appl. Math 20, 145–205 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Rabinowitz, P.H.: Periodic solutions of nonlinear hyperbolic differential equations ii. Comm. on Pure and Appl. Math 22, 15–39 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Stépán, G., Haller, G.: Quasiperiodic oscillations in robot dynamics. Nonlin. Dyn. 8, 513–528 (1995)MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.University of South AlabamaMobileUSA
  2. 2.Wofford CollegeSpartanburgUSA

Personalised recommendations